Welcome to Episode 86
The Nursing Show is a proud member of the ProMed Podcast Network.
Listen to the show!
RSS Feed to subscribe (copy url to Juice, Zune Marketplace, or your favorite podcatcher)
Click the arrow to play the Nursing Show[audio:http://www.podtrac.com/pts/redirect.mp3/media.blubrry.com/nursing_show/podcast-archives.s3.amazonaws.com/nursingshow/NursingShow_20090703.mp3]
NursingTopStudent.com all of the tools student nurses need for less than $1 a day. Audio and video study aids plus a whole lot more! More than 200 files and counting!
Try out Go To My PC for free for 30 days, visit www.gotomypc.com/podcast
Tip of the Week– Antidepressant Overdose with Lisa Booze of the Maryland Poison Center
The different classifications of antidepressants are:
- Selective Serotonin Reuptake Inhibitors (SSRI)
- eg. Prozac (fluoxetine), Paxil (paroxetine)
- Serotonin and Norepinephrine Reuptake Inhibitors (SSNIs)
- eg. )Effexor (venlafaxine), Cymbalta (duloxetine)
- Tricyclic antidepressants (TCAs)
- eg. Elavil (amitriptyline), Tofranil (imipramine)
- Monoamine Oxidase Inhibitors (MAOIs)
- eg. Nardil (phenelzine), Parnate (tranylcypromine)
SSRI’s are regarded as first-line therapy for depression but TCAs remain to be widely used not only for depression but also for other conditions like anxiety disorders, ADD, pediatric enuresis and chronic pain disorders. Overdose from TCAs are among the most common causes of drug poisoning seen in emergency departments.
Tricyclics are identified as one of the most frequently ingested substances in poisoning along with paracetamol, benzodiazepines and alcohol. They are second to analgesics as most common drug taken in fatal drug overdose.
The clinical features of antidepressant overdose include the following:
- altered mental status, delirium, psychotic behavior, delirium and hallucinations and later proceeds to lethargy, stupor, and coma.
- generalized seizures within 1-2 hours of ingestion
- pyramidal signs
- Conduction block
- Slowed ventricular conduction
- Sinus Tachycardia
- Hypertension (early)
- Cardiogenic shock
- Acute lung injury
- Aspiration pneumonitis
- Agitation (early)
- Dry skin and/or mucous membranes
- Decreased gastric motility/ileus
- Urinary retention
Management of antidepressant overdose includes measures to reduce absorption, alkalinisation, providing anti-arrhythmic treatment, management of hypotension and convulsions. Patients should also be closely monitored for risk of cardiac arrest and seizure precautions should be instituted.
Don’t miss an episode! You can receive the Nursing Show Newsletter in your email inbox.
Other Podcasts from Jamie Davis:
- The MedicCast (for EMTs, Paramedics, EMS field work)
- MedicCast News (Weekly short medical news program)
- MedicCast Live (Monthly live call-in show with a single EMS topic)
Song this week:
Music from The Podsafe Music Network
This week- ”No More Summertime Blues” by Geoff Smith
Click here to get Songs from the MedicCast at the iTunes Store.
This work is licensed under a
Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.